Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 108, NWS Nashville, TN

May 4, 20205 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 4, 2020, 8:14 PM CDT for 5 counties in Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2020, 8:14 PM CDT (01:14 UTC)
Expired
May 4, 2020, 9:00 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, TN, Lewis County, TN, Maury County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 124 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:51 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 4, 5:51 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
551 PM CDT Mon May 4 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Our focus remains on the potential for severe storms this
afternoon and evening. A gradient of surface-based CAPE is
climbing above 1500-2000+ J/kg across the southern half of the Mid
State. Increasing theta-e values are slowly pushing north toward
the I-40 corridor, along with 60+ degF dew points. This energy is
located in the vicinity of a northward-advancing warm front. If a
storm or two develops near the warm front over the next few
hours, damaging winds and large hail will become a concern. Low-
level SSE winds in the vicinity of the warm front are such that
any storm that latches onto that environment will pose an
increased tornado threat.

Out to the west, several bowing clusters of storms are diving
southeast toward the MO bootheel. These storms are what the CAMs
have been hammering home all day, racing into the Mid State after
5 PM. The desired storm trajectories looks to be similar or
perhaps a bit farther south than yesterday's track. Buying into
this solution would take the bulk of activity along and south of
the I-40 corridor this evening. With that being said, storm
complexes like what we are seeing today can have a mind of their
own, creating their own environments to work around. The threat
for damaging winds, large hail, and a tornado or two will
accompany the storms...especially as they sink south toward a more
primed environment. To summarize, strong to severe storms are
possible late this afternoon into the late evening for much of
Middle Tennessee. For your safety, have multiple ways to receive
warnings and be ready to act on your severe weather plans if
storms approach your location.

Rain and a few storms may continue along the KY/TN border
overnight, though the severe threat looks lower. The flooding
threat may increase there if storms begin to train over the same
locations. Light showers could linger through midday on Tuesday,
ending west to east during the afternoon. Wednesday and Thursday
look dry and mild with more rain/storms entering the picture on
Friday. So far, next weekend appears largely dry and mild...good
for any outdoor plans.

Again, remain weather aware this evening!

&&

.AVIATION...
00Z TAF DISCUSSION.

Upcoming taf package will adhere strongly to the trajectory
focused migration of storms currently to the west northwest
across northwestern TN and extending across the MO bootheel. The
instability gradient is rather impressive as you go from northeast
to southwest across the mid state this evening.

Given the latest trajectory and instability setup...it appears
that the strongest activity will move south of the taf sites this
evening. It will be watched very carefully, but the upcoming tafs
will reflect a decrease, to some degree of the current convective
tempo group wind mags. Nevertheless, a period of showers and
tstms can be expected this evening. The potentially strong
activity will reach the CKV site around the 00Z to 02Z time
frame...01Z to 03Z for bna and MQY...and CSV around 02Z to 04Z.
Wind gusts to 35 kts will still be possible for the taf
sites...25kts to 30 kts for CSV.

Off and on shower activity will follow with potential non
threatening vcts covg until 12z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, May 4, 6:25 AM CDT, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
625 AM CDT Mon May 4 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-051130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
625 AM CDT Mon May 4 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible again during the
afternoon and evening across the mid state, with main threats being
hail, damaging winds, and flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, May 4, 6:08 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
608 PM CDT Mon May 4 2020

TNZ028-062-063-050000-
Cannon TN-Rutherford TN-Wilson TN-
608 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUTHERFORD...SOUTH
CENTRAL WILSON AND NORTHWESTERN CANNON COUNTIES UNTIL 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smyrna, or 8 miles northwest of Murfreesboro, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro, Smyrna, Walterhill, Auburntown, Cedars Of Lebanon State
Park, Lascassas and Milton.

This includes the following highways...
 Interstate 24 between mile markers 68 and 79.
 Interstate 840 between mile markers 49 and 64.

LAT...LON 3582 8654 3595 8658 3616 8621 3585 8606
TIME...MOT...LOC 2307Z 251DEG 23KT 3591 8654

Whitehead
Special weather statement, May 4, 7:16 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
716 PM CDT Mon May 4 2020

TNZ056>058-060-050100-
Hickman TN-Lewis TN-Maury TN-Perry TN-
716 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...WESTERN MAURY...
SOUTHEASTERN PERRY AND SOUTHERN HICKMAN COUNTIES UNTIL 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Linden, moving east at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Hohenwald, Mount Pleasant, Lobelville, Santa Fe,
Gordonsburg, Kimmins, Hampshire, Pleasantville and Williamsport.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3552 8785 3574 8781 3578 8710 3549 8713
TIME...MOT...LOC 0015Z 271DEG 45KT 3564 8772

Whitehead
Special weather statement, May 4, 7:17 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
717 PM CDT Mon May 4 2020

TNZ024-025-057-060-050100-
Hickman TN-Dickson TN-Humphreys TN-Maury TN-
717 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...NORTHWESTERN
MAURY...EAST CENTRAL HUMPHREYS AND NORTHERN HICKMAN COUNTIES UNTIL
800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Hurricane Mills, or 13 miles southeast of Waverly,
moving east at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dickson, Centerville, White Bluff, Burns, Bon Aqua, Pinewood, Primm
Springs, Lyles and Nunnelly.

This includes the following highways...
 Interstate 40 between mile markers 151 and 180.
 Interstate 840 between mile markers 1 and 6.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3612 8721 3598 8719 3597 8721 3596 8720
      3594 8721 3594 8720 3585 8721 3584 8718
      3576 8717 3581 8767 3604 8770
TIME...MOT...LOC 0017Z 272DEG 29KT 3595 8762

Whitehead
Special weather statement, May 4, 7:45 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
745 PM CDT Mon May 4 2020

TNZ057>060-095-050130-
Hickman TN-Williamson TN-Lewis TN-Maury TN-Giles TN-
745 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS...MAURY...
CENTRAL WILLIAMSON...NORTHWESTERN GILES AND EASTERN HICKMAN COUNTIES
UNTIL 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Centerville to near
Hohenwald. Movement was east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Franklin, Columbia, Hohenwald, Spring Hill, Mount Pleasant,
Thompson's Station, Gordonsburg, Culleoka, Primm Springs, I-65 East
Of Columbia, Santa Fe, Hampshire, Williamsport and Leipers Fork.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3542 8721 3544 8722 3543 8725 3553 8758
      3595 8731 3589 8673 3537 8704
TIME...MOT...LOC 0044Z 274DEG 32KT 3588 8729 3557 8748

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:16 PM CDTSpecial Weather StatementOHXLewis44 min
May 4, 7:17 PM CDTSpecial Weather StatementOHXHickman43 min
May 4, 7:25 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne50 min
May 4, 7:45 PM CDTSpecial Weather StatementOHXLewis, Maury, Williamson45 min
May 4, 8:02 PM CDTSevere Thunderstorm WarningOHXWayne43 min
May 4, 8:24 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne51 min
May 4, 8:36 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury54 min
May 4, 9:35 PM CDTHigh Wind WarningOHXCannon, Cheatham, Davidson, Dickson, Hickman, Houston and 8 more113 min
May 5, 4:52 AM CDTSpecial Weather StatementOHXClay, Macon38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.